Organizing pneumonia secondary to cetuximab in a patient with colorectal cancer

Main Article Content

Abdulaziz AlGhulayqah
Bader AlShamsan
Shouki Bazarbashi
Shamayel Mohammed
Abdullah Mobeireek *
(*) Corresponding Author:
Abdullah Mobeireek | mobeireek@yahoo.com

Abstract

Organizing pneumonia (OP) may be idiopathic or secondary to a variety of causes including drugs. OP and other forms of pulmonary toxicity secondary to cetuximab, however, have been described rarely. It is paramount to recognize and differentiate OP from other common conditions that cancer patients are prone to such as infection and pulmonary embolism. A 69-year-old man with colorectal cancer received ten cycles of palliative chemotherapy [FOLFIRI (5-Fluorouracil, Leucovorin, Irinotecan) and cetuximab] with clinical and radiological response. He developed dyspnea following cycle 4, then 6 weeks later presented with cough, fever, tachypnea, hypoxia, bilateral crackles and diffuse pulmonary shadows. He was started on antibiotics but his condition deteriorated further. Cultures, including blood and bronchioalveolar lavage, grew no pathogens and molecular analysis and cytology for bacteria viruses were negative. Trans-bronchial biopsy was consistent with organizing pneumonia. Treatment with corticosteroids resulted in dramatic clinical and radiological resolution with normalization of gas exchange and pulmonary function. Corticosteroids were stopped and he was restarted on FOLFIRI and remained well with no relapse over a year of follow up. Although pulmonary toxicity secondary to cetuximab is uncommon, it is important to recognize, as it may be associated with poor prognosis. To the best of our knowledge, this is the first report of OP attributed to cetuximab with histopathological evidence.


Downloads month by month

Downloads

Download data is not yet available.

Article Details